Alabama, 2020

Damaging Winds in Alabama, June 28, 2020

June 28, 2020 · NWS MOB · 3 events in 2 counties and zones

Thunderstorms developed during peak afternoon heating and became briefly severe with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms developed during peak afternoon heating and became briefly severe with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 28, 3:04 PM CST, 16 minutes earlier.

Area forecast discussion, Jun 28, 3:04 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
404 PM CDT Sun Jun 28 2020

.NEAR TERM UPDATE /Now Through Monday/...After dry air and overall
stronger net subsidence turned yesterdays forecast upside down, I
refuse to let it bit me two days in a row. With upper level
ridging the driving factor across the area; however, it is
competing with a very weak shortwave noted at 300 mb. Current
radar and satellite imagery shows an expansive agitated cumulus
field with ongoing showers just north of the interstate 10
corridor. With the influence of the weak ascent and a rather moist
and unstable environment, storms are expected to spread inland
across the area. Despite there being suitable ingredients for wet
microbursts, the lack of shear and overall subsidence should keep
most storms below severe criteria this afternoon. A strong wind
gusts cannot be ruled out especially if storms can get some
vertical development as the afternoon goes on. Storms will quickly
diminish this evening as the weak trough moves off to the east
and the daytime heating weakens.

Ridging continues into the day Monday leaving us with a more
classic summertime pattern with storms beginning on the land
breeze during the morning and then a second round of more robust
storms initiating along the seabreeze and spreading inland
through boundary interactions. As per usual for summertime,
conditions will be semi-favorable for gusty winds and possibly a
severe storm, but overall the threat will be very localized to the
storms that develop some vertical depth. Storms will diminish
between 8 to 10 pm as diurnal heating diminishes.

Along with the chance for storms, it will 100% feel like summer.
With the ridge over head, clouds will be hard to come by allowing
for quick heating during the afternoon. Temperatures will likely
reach the low 90s today and tomorrow with heat indices in the
upper 90s to low 100s. With dewpoints in the mid to upper 70s and
even some 80 degree dewpoints floating around there will be very
little relief overnight. For instance, last night Brookley Field
had a heat index over 90 degrees the whole night. BB/03

&&

.SHORT TERM /Monday night Through Wednesday night/...The upper
high pressure area over the Gulf of Mexico will expand westward to
include northern Mexico through the short term. A small upper
ridge extending northward from the northeast gulf to the western
Great Lakes region will breakdown into a zonal flow over the
southeast conus as an upper level shortwave over Missouri lifts
north-northeast over the lower midwest, and the large upper low
pressure area over the northeast conus expands toward the
southwest. Meanwhile, the local area remains on the western
periphery of a surface high in the western Atlantic, which will
maintain our general southwesterly to westerly low level wind
flow.

The isolated to scattered convection late Monday afternoon will
dissipate by sunset with the loss of daytime heating. Due to
influence of the upper ridge aloft, expect dry conditions Monday
night through much of Tuesday morning. With the moist mainly
zonal flow pattern aloft will become prevalent across the region
on Tuesday, with precipitable water values remaining between
1.7-1.9 inches and weak impulses in the mid level flow traversing
the area, scattered afternoon showers and thunderstorms are
forecast due to decreasing stability. Again the convection late
Tuesday afternoon will dissipate by sunset with dry conditions
overnight. Scattered, mainly afternoon, showers and thunderstorms
are expected again on Wednesday. A few of the stronger
thunderstorms both days could have brief gusty strong winds.

Daytime highs Tuesday and Wednesday will range from 88 to 94
degrees, and remain muggy. Expect heat indices up to 100° both
days. Low temperatures will be a carbon copy each night with
temperatures only falling into the low 70s inland with upper 70s
at the beaches. Rip current risk remains LOW through the short
term. /22

&&

.EXTENDED TERM /Thursday Through Sunday/...The overall change in
the weather pattern across much of the conus will continue to
evolve as the upper trough extending from Nova Scotia to the lower
Appalachian Mountains continue to swing southeast over the
western Pacific. However, a broader upper trough will remain in
place east of the Mississippi River, and actually dig southward
over the northeast Gulf of Mexico through the remainder of the
week as the remnants of the omega high dissipates and a strong
upper ridge builds northward over the northern Great Plains and
south central Canada. There also remains the likelihood that a
low/mid closed low pressure area will either move into the
southeast region from the north or develop across the region on
Friday. There still remains a lot of uncertainty with the
position/movement and strength of this feature, and we will
continue to monitor the situation as it will impact which areas
have the best chance of receiving precipitation as it remains over
the southeast states through the 4th of July weekend.

The extended term still looks to be unsettled and wet with
abundant deep layer moisture remaining in place with precipitable
water values between 1.5 to 2 inches. With the large area of upper
weakness persisting and a frontal boundary meandering across the
forecast area, expect numerous showers and thunderstorms each
afternoon through the extended, with mainly scattered coverage
during the overnight and morning hours. Daytime highs will
persistently be in the mid 80s to lower 90s, with overnight lows
generally in the low to mid 70s, except upper 70s right along the
beaches. /22

&&

.MARINE...Light onshore flow continues through Tuesday with
occasionally moderate onshore flow across the nearshore waters and
bays in the afternoon. Isolated showers and storms are possible
each afternoon across the nearshore waters and bays associated
with the sea breeze. Winds become more westerly by the middle of
the week with increasing rain by Thursday and Friday. BB/03

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jun 28, 12:42 PM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Mobile AL
142 PM CDT Sun Jun 28 2020

ALZ059-060-281930-
Escambia AL-Covington AL-
142 PM CDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN ESCAMBIA AND SOUTHWESTERN COVINGTON COUNTIES UNTIL 230
PM CDT...

At 141 PM CDT, the strong thunderstorm was located 14 miles east of
Riverview, or 16 miles east of Brewton, moving east at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Escambia and southwestern Covington Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 8658 3100 8689 3112 8698 3120 8677
      3119 8676 3120 8674 3118 8673 3118 8672
      3119 8672 3119 8670 3122 8670 3128 8654
      3103 8643
TIME...MOT...LOC 1841Z 247DEG 16KT 3105 8681
Special weather statement, Jun 28, 1:39 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
239 PM CDT Sun Jun 28 2020

ALZ056-057-282030-
Conecuh AL-Butler AL-
239 PM CDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...BUTLER
AND CENTRAL CONECUH COUNTIES UNTIL 330 PM CDT...

At 238 PM CDT, the strong thunderstorm was located over Evergreen,
moving northeast at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Greenville, Evergreen, Georgiana, McKenzie, Repton and I65 And US 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3166 8645 3165 8650 3163 8650 3132 8707
      3141 8728 3189 8661 3172 8644
TIME...MOT...LOC 1938Z 230DEG 34KT 3146 8698
Special weather statement, Jun 28, 1:40 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Mobile AL
240 PM CDT Sun Jun 28 2020

ALZ060-282030-
Covington AL-
240 PM CDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN COVINGTON COUNTY UNTIL 330 PM CDT...

At 240 PM CDT, the strong thunderstorm was located 9 miles northwest
of Lockhart, or 10 miles northwest of Florala, moving east at 25 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southern Covington
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3103 8654 3127 8662 3128 8619 3102 8619
TIME...MOT...LOC 1940Z 276DEG 29KT 3112 8644
Special weather statement, Jun 28, 2:11 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
311 PM CDT Sun Jun 28 2020

ALZ060-282045-
Covington AL-
311 PM CDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN COVINGTON COUNTY UNTIL 345 PM CDT...

At 311 PM CDT, the strong thunderstorm was located near Opp, moving
east at 30 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Opp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3124 8633 3142 8635 3144 8622 3144 8620
      3124 8619
TIME...MOT...LOC 2011Z 264DEG 24KT 3134 8626
Special weather statement, Jun 28, 2:12 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Mobile AL
312 PM CDT Sun Jun 28 2020

ALZ056-057-282100-
Conecuh AL-Butler AL-
312 PM CDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN BUTLER AND NORTH CENTRAL CONECUH COUNTIES UNTIL 400 PM
CDT...

At 312 PM CDT, the strong thunderstorm was located 9 miles west of
Georgiana, or 14 miles north of Evergreen, moving northeast at 25
mph.

Wind gusts of 45 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Butler
and north central Conecuh Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3173 8660 3153 8695 3164 8706 3172 8700
      3172 8699 3175 8691 3183 8691 3188 8687
TIME...MOT...LOC 2012Z 236DEG 20KT 3164 8691
Special weather statement, Jun 28, 2:49 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
349 PM CDT Sun Jun 28 2020

ALZ057-058-282130-
Butler AL-Crenshaw AL-
349 PM CDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...BUTLER
AND NORTHERN CRENSHAW COUNTIES UNTIL 430 PM CDT...

At 349 PM CDT, the strong thunderstorm was located 4 miles southwest
of Greenville, moving northeast at 30 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Greenville, Georgiana, Rutledge, Petrey and Highland Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 8667 3188 8691 3196 8683 3196 8641
      3203 8641 3204 8640 3205 8641 3205 8631
      3204 8630 3197 8630 3197 8621 3194 8618
      3189 8617 3183 8618 3181 8620 3179 8620
      3179 8615
TIME...MOT...LOC 2049Z 234DEG 44KT 3178 8667

The radar

The Maxwell AFB radar (KMXX), 104 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
June 28, 3:20 PM CST to 3:22 PM CST
Where
Butler County, 5 mi ENE of Greenville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.858, -86.551

High wind downed numerous trees just east of Greenville.

Thunderstorm Wind, Butler

When
June 28, 3:30 PM CST to 3:32 PM CST
Where
Butler County, 2 mi N of Greenville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.859, -86.630

High wind downed trees along Burgamy Swamp Road and Highway 97.

Thunderstorm Wind, Crenshaw

When
June 28, 3:40 PM CST to 3:42 PM CST
Where
Crenshaw County, 4 mi NW of Highland Home
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.991, -86.368

High wind downed trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902748, 902753, 902754.